Taking Vitamin D May Cut Symptoms of Vertigo, Study Shows
A study published on August 5 in the Neurology journal of the American Academy of Neurology found that taking vitamin D and calcium supplements might reduce the risk of getting vertigo again.
How does vertigo work?
At some point, we’ve all experienced a sensation similar to vertigo. Ever turned your head to one side or another and you feel like spinning? People with vertigo experience this sensation intensely even multiple times a day. One episode can last anywhere between a few minutes to hours. The medical term for this disease is benign paroxysmal positional vertigo and it can be diagnosed by a neurologist.
Other symptoms that might include:
- Abnormal or jerking eye movements (nystagmus)
- Ringing in the ears or hearing loss
The usual treatment implies a series of head movements performed by a specialist. Such exercise can shift particles in the ears which cause vertigo. However, it’s very likely for the condition to return.
Unfortunately, 86% of people diagnosed with this unpleasant disease say that it affects their daily life.
Vitamin D can help
The study, published on August 5th, analyzed 957 participants separated in two groups: observation and intervention.
People in the intervention group with low vitamin D levels (below 20 ng/mL) were given vitamin D and calcium supplements twice a day, every day.
By the end of the study, the 348 participants who took supplements had fewer recurring episodes of vertigo than those in the observation group who didn’t supplement. Furthermore, those with extremely low vitamin D levels experienced considerable improvement in their condition.
“Our results are exciting because so far, going to the doctor to have them perform head movements has been the main way we treat benign paroxysmal positional vertigo,” says Ji-Soo Kim, M.D. of Seoul National University College in Korea. “Our study suggests an inexpensive, low-risk treatment like vitamin D and calcium tablets may be effective at preventing this common, and commonly recurring, disorder.”